Skip to content

Asthma Health Center

Everyday Pain Relief: Asthma

Many common over-the-counter pain relief drugs can cause harmful side effects, such as breathing problems, for people with asthma. Here's what you need to know.
Font Size
A
A
A

What Are the Risks for People with Asthma? continued...

Other pain relievers are potentially less dangerous. Acetaminophen -- the active ingredient in Tylenol -- works differently. It poses a much lower risk of problems for people with asthma, although like any drug, it does have side effects of its own. You shouldn't take any over-the-counter painkiller for more than 10 days without your health care provider's approval.

Why are people with asthma at special risk from NSAIDs? Experts aren't sure of the exact cause, but it seems that these medicines can trigger a dangerous immune response leading to constriction of the airways. People who are older and who have more severe asthma may be more sensitive to these drugs.

Symptoms include a cough, runny nose, shortness of breath, and wheezing. In some people, these medicines can also cause swelling of the face or hives. If you have any reaction, get help right away.

"One problem is that people may not realize the connection between asthma and a painkiller," Korenblat tells WebMD. "It can take up to two hours for the medicine to cause the effect, so you may not see the link."

In general, it's best for people with asthma to avoid NSAIDs. And people with asthma who also have sinus problems or nasal polyps -- swollen tissue that grows from the sinuses into the nasal passages -- should not use any NSAIDs, says Korenblat. "The risks of using these medicines are much higher for them."

Asthma treatments may help. Korenblat says the asthma medicines Singulair and Accolate may partially protect people from bad reactions to NSAIDs. Some doctors "desensitize" people to NSAIDs by giving them small doses and gradually increasing them over time. Eventually, your body may be better able to tolerate the NSAID and won't have such a dangerous reaction. However, this process must be done in a medical setting, since even tiny amounts of these drugs can trigger a dangerous asthma attack.

So what's a person with asthma and an aching back to do? "I tell my patients with asthma that if they have a choice, they should take acetaminophen, such as Tylenol," says Korenblat. "If they have to take an NSAID, I just tell them to be careful and watch for problems."

When Is Your Asthma Worse?

When Is Your Asthma Worse?

Take the WebMD Asthma assessment to get Personalized Action Plan

Start Now

Today on WebMD

Lung and bronchial tube graphic
5 common triggers.
group jogging in park
Should you avoid fitness activities?
 
asthma inhaler
Learn about your options.
man feeling faint
What’s the difference?
 
Madison Wisconsin Capitol
Slideshow
woman wearing cpap mask
Article
 
red wine pouring into glass
Slideshow
Woman holding inhaler
Quiz
 

Pollen counts, treatment tips, and more.

It's nothing to sneeze at.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Man outdoors coughing
Article
Lung and bronchial tube graphic
Article
 
10 Worst Asthma Cities
Slideshow
runner
Article
 

WebMD Special Sections